Montana, 2005

Hail and Damaging Winds in Montana, June 22 to 23, 2005

June 22 to 23, 2005 · NWS GGW · 13 events in 3 counties and zones

9 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 22, 7:35 PM MST, 15 minutes earlier.

Area forecast discussion, Jun 22, 7:35 PM MST, 15 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE GLASGOW MT
835 PM MDT WED JUN 22 2005

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH FRIDAY...
MINOR UPDATES TONIGHT WITH FORECAST ALREADY ON TRACK. ANOTHER ROUND
OF SEVERE WEATHER SHAPING UP THIS EVENING WITH COLD FRONT STILL
SCHEDULED TO SLIDE THROUGH THE REGION OVERNIGHT. ADJUSTED SKY COVER
BASED ON CURRENT OBS AND EXPECTED TRACK OF STORMS OVERNIGHT.
EVERYTHING ELSE LOOKED GOOD SO NO OTHER CHANGES NEEDED. JAZ

...PREVIOUS DISCUSSION...
SHORTWAVE TROF PUSHING ACROSS THE BC COAST AND WILL SWING THROUGH
WESTERN CANADA ON THURSDAY. COOLER...MORE WESTERLY FLOW FOR FRIDAY
AS THIS TROF MOVES EAST.

TONIGHT...SHORTWAVE DRIVING NORTH FROM NEVADA ALREADY SPAWNING
THUNDERSTORMS ACROSS NORTHERN UTAH AND SOUTHERN WYOMING. LOW LEVELS
CONTINUE TO DRY OUT WITH DEW POINTS FALLING THROUGH THE 50S ACROSS
MUCH OF THE REGION. WITH TEMPERATURES IN THE 90S WILL HAVE DEEP
INVERTED-V PROFILES WITH STEEP MID LEVEL LAPSE RATES. AS SHORTWAVE
MOVES NORTH AND WITH APPROACH OF WEAK COLD FRONT FROM THE
WEST...HAVE POTENTIAL FOR THUNDERSTORMS WITH SOME DAMAGING WIND
GUSTS OVERNIGHT.

THURSDAY THROUGH FRIDAY...SHORTWAVE MOVES ACROSS CENTRAL CANADA WITH
HIGH PRESSURE BUILDING INTO MONTANA. UPPER FLOW TURNS WEST TO
SLIGHTLY NORTHWEST DURING THE PERIOD BRINGING COOLER AND DRIER
WEATHER TO THE REGION FOR A BREAK FROM THE THUNDERSTORM ACTIVITY.
EBERT

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY...
MODELS KEEP US UNDER A SW FLOW ALOFT WITH AVERAGE 500 MB HEIGHTS. AT
LEAST A COUPLE OF SHORTWAVES NOTED...BUT THE GENERAL IMPRESSION OF
THE PATTERN IS THAT SLIGHT CHANCES OF EVENING THUNDERSTORMS WILL BE
NEEDED MOST VERY DAY. LATEST 12Z GFS DRIVES THE PERSISTENT UPPER
TROUGH ALONG THE WEST COAST AGGRESSIVELY INLAND. THIS IS IN
OPPOSITION TO PREVIOUS RUNS AND OTHER MODELS SO WILL NOT GO WITH
THIS SOLUTION. 500 THICKNESSES CLIMB WELL PAST 570 DM THIS
WEEKEND ASSOCIATED WITH A BROAD THERMAL LOW FORMING OVER MT. 500 MB
HEIGHTS NOT ALL THAT HIGH...INDICATIVE OF STRONG LOW LEVEL WARM
ADVECTION. THIS OFTEN MEANS WARMER HIGHS THAN FORECAST AND HAVE
RAISED WEEKEND HIGHS AROUND 5 DEGREES. OTHERWISE...NO CHANGES
PLANNED. SIMONSEN

&&

AVIATION...
SCATTERED THUNDERSTORMS ALREADY POPPING UP ACROSS THE AREA THIS
EVENING AS A COLD FRONT SHIFTS THROUGH THE AREA. ANY OF THE TAF
SITES MAY BE IMPACTED BY ACTIVITY. STRONG AND GUSTY WINDS ARE THE
BIGGEST THREAT WITH ANY THUNDERSTORMS TONIGHT. MOSTLY VFR CONDITIONS
EXPECTED...BUT STRONG THUNDERSTORMS MAY DROP SITE TO IFR WITH STRONG
VARIABLE AND GUSTY WINDS. THREAT WILL DIMINISH BY MORNING WITH A
RETURN TO VFR. HOWEVER...NORTHWEST WINDS WILL BE SOMEWHAT STRONG
BEHIND THE COLD FRONT TO AROUND 20 KTS SUSTAINED WITH GUSTS TO 30
KTS. JAZ

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
 SEVERE THUNDERSTORM WATCH 512 IN EFFECT UNTIL 11 PM WEDNESDAY FOR
MOST OF NORTHEAST MONTANA.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 22, 3:04 PM MST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
404 PM MDT WED JUN 22 2005

MTZ016>027-059>062-231200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
404 PM MDT WED JUN 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM THIS EVENING
FOR MOST OF NORTHEAST MONTANA. DAMAGING WINDS AND LARGE HAIL IS
POSSIBLE IN ANY THUNDERSTORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 22, 7:40 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
840 PM MDT WED JUN 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     7 N COHAGEN             47.16N 106.59W
06/22/2005  40 MPH           GARFIELD           MT   TRAINED SPOTTER

            4 INCH DIAMETER TREE BRANCH DOWN

&&

RUTHE

The radar

The Glasgow radar (KGGW), 93 km away, was scanning. The volume nearest the first event began at 02:51 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
June 22, 7:50 PM MST
Where
Phillips County, Malta
Measured
76 kt (87 mph) measured gust
Property damage
$5,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.350, -107.867

Wind gusts of up to 87 mph downed several trees in Malta and caused some damage to fences and to a horse trailer. A tree branch fell against one house tearing the power leads loose and cutting electricty to a couple of homes.

Thunderstorm Wind, Phillips

When
June 22, 7:50 PM MST
Where
Phillips County, 5 mi N of Malta
Measured
76 kt (87 mph) estimated gust
Property damage
$20,000
Reported by
NEWSPAPER
Coordinates
48.417, -107.867

A mobile home was tossed upside down and onto a barbed wire fence.

Thunderstorm Wind, Phillips

When
June 22, 7:55 PM MST
Where
Phillips County, Malta
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.350, -107.867

Thunderstorm Wind, Phillips

When
June 22, 8:12 PM MST
Where
Phillips County, Saco
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.467, -107.333

Pea sized hail accompanied the thunderstorm along with approximately 1 inch of rain.

Thunderstorm Wind, Valley

When
June 22, 8:30 PM MST to 8:38 PM MST
Where
Valley County, 10 mi NW of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
48.500, -107.233

Pea sized hail accompanied the thunderstorm. There was some crop damage in the area.

Thunderstorm Wind, Valley

When
June 22, 8:35 PM MST
Where
Valley County, 11 mi NW of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.517, -107.250

Hail, Valley

When
June 22, 8:35 PM MST
Where
Valley County, 11 mi NW of Hinsdale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.517, -107.250

Hail, Valley

When
June 22, 8:38 PM MST
Where
Valley County, 10 mi NW of Hinsdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.500, -107.233

The penny sized hail combined with wind gusts of 60 mph produced significant damage to the winter wheat crop.

Hail, Valley

When
June 22, 8:38 PM MST
Where
Valley County, 4 mi NW of Hinsdale
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.433, -107.150

Thunderstorm Wind, Valley

When
June 22, 8:41 PM MST
Where
Valley County, 4 mi NW of Hinsdale
Measured
52 kt (60 mph) estimated sustained
Reported by
TRAINED SPOTTER
Coordinates
48.433, -107.150

Four 10 inch diameter trees and numerous 6 to 8 inch diameter branches were knocked down by the strong thunderstorm wind, which was estimated to be at least 60 mph sustained, with higher gusts.

Hail, Phillips

When
June 22, 8:44 PM MST
Where
Phillips County, 4 mi NE of Saco
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.500, -107.267

Thunderstorm Wind, Valley

When
June 22, 9:00 PM MST
Where
Valley County, Bluff Creek
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
48.867, -106.950

Raws site

Thunderstorm Wind, Richland

When
June 23, 1:34 AM MST
Where
Richland County, 12 mi NNW of Enid
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
47.867, -104.883

6 to 8 inch tree limbs down. Appears that the strong wind was in association with channel outflow from distant thunderstorms.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5457587, 5457664, 5457588, 5457589, 5457590, 5457591, 5457592, 5457593, 5457594, 5457595, 5457596, 5457597, 5457663.